Alert archive / Iowa / Frost Advisories in 2013

Frost Advisory 2, NWS Des Moines, IA

October 12, 201314 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Oct 12, 2013, 3:34 PM CDT for 14 counties in Iowa. It took effect at Oct 13, 2013, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2013, 3:34 PM CDT (20:34 UTC)
In effect from
Oct 13, 2013, 4:00 AM CDT
Expired
Oct 13, 2013, 8:00 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-257 m²/s²
0-3 km storm-relative helicity
-251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WWUS73 KDMX 122034
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT SAT OCT 12 2013

...AREAS OF FROST IN PORTIONS OF WESTERN AND NORTHERN IOWA TONIGHT...

IAZ004-005-015-023-024-033>035-044>046-057-058-070-130445-
/O.NEW.KDMX.FR.Y.0002.131013T0900Z-131013T1300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...
ATLANTIC
334 PM CDT SAT OCT 12 2013

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY. 

* TEMPERATURE...LOWS FROM 33 TO 35 DEGREES WILL PRODUCE AREAS OF
  FROST EARLY SUNDAY MORNING.  

* IMPACTS...SENSITIVE VEGETATION MAY BE AFFECTED BY THESE COOL
  CONDITIONS IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CC
2 follow-up statements
938 
WWUS73 KDMX 130152
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT SAT OCT 12 2013

...AREAS OF FROST IN PORTIONS OF WESTERN AND NORTHERN IOWA
TONIGHT...

IAZ004-005-015-023-024-033>035-044>046-057-058-070-131000-
/O.CON.KDMX.FR.Y.0002.131013T0900Z-131013T1300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...
ATLANTIC
852 PM CDT SAT OCT 12 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURE...LOWS FROM 30 TO 35 DEGREES WILL PRODUCE AREAS OF
  FROST EARLY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
389 
WWUS73 KDMX 130809
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT SUN OCT 13 2013

...AREAS OF FROST IN PORTIONS OF WESTERN AND NORTHERN IOWA
EARLY THIS MORNING...

IAZ004-005-015-023-024-033>035-044>046-057-058-070-131300-
/O.CON.KDMX.FR.Y.0002.131013T0900Z-131013T1300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...
ATLANTIC
309 AM CDT SUN OCT 13 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...LOWS FROM 30 TO 35 DEGREES WILL PRODUCE AREAS OF
  FROST EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 12, 3:13 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 12, 3:13 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT SAT OCT 12 2013

.SHORT TERM.../TONIGHT/...
ISSUED AT 313 PM CDT SAT OCT 12 2013

FROST ADVISORY ISSUED FOR WESTERN AND NORTHWESTERN COUNTIES...VALID
FROM 9Z TO 13Z TONIGHT. OTHERWISE...COOL...QUIET WEATHER EXPECTED
ACROSS CWA TONIGHT. AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL
BOUNDARY WHICH HELPED KEEP WINDS ON THE BREEZY SIDE FRIDAY AND
SATURDAY WILL CONTINUE TO MOVE OFF TOWARDS THE GREAT LAKES AND OHIO
VALLEY REGION THIS EVENING. HIGH PRESSURE WILL BE MOVING IN BEHIND
THIS SYSTEM AND WILL BE CLOSE TO DIRECTLY OVERHEAD OF THE DMX CWA BY
SUNDAY MORNING. RESULT WILL BE SIGNIFICANT RADIATIONAL
COOLING...WITH LIGHT WINDS...FOR TONIGHT. LOW TEMPERATURES IN
NORTHWESTERN COUNTIES AROUND THE 33 TO 36 DEGREE RANGE. ONLY
POSSIBLE HINDRANCE TO FROST FORMATION IS DEWPOINT VALUES MAY BE
SLIGHTLY TOO LOW. HOWEVER...DEWPOINT DEPRESSION EXPECTED TO BE
MINIMAL ENOUGH TO WARRANT FROST ADVISORY IN WESTERN AND NORTHWESTERN
COUNTIES.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
ISSUED AT 313 PM CDT SAT OCT 12 2013

ONE MAIN SYSTEM TO FOCUS ON IN THE NEAR/LONG RANGE MOVING THROUGH
THE STATE MAINLY MONDAY NIGHT INTO TUESDAY. INITIALLY STILL EXPECT
QUIET CONDITIONS SUNDAY INTO SUNDAY NIGHT...WITH HIGH PRESSURE OVER
THE AREA AND SLOWLY MOVING EAST. RETURN FLOW TO BEGIN SUNDAY NIGHT
INTO MONDAY...WITH SOUTHERLY FLOW OFF THE GULF SENDING MOISTURE
NORTHWARD INTO THE STATE. THETA-E ADVECTION PUSHES ACROSS THE CWA
WITH STRONG WAA IN ADVANCE OF THE SYSTEM MONDAY NIGHT. SFC LOW TO
SLIDE FROM NE COLORADO TO NW IA BY 12Z MONDAY. SWATH OF SHOWERS
POSSIBLY ISOLATED THUNDERSTORMS EXPECTED TO SPREAD ACROSS THE AREA
MONDAY NIGHT INTO EARLY TUESDAY IN WAA REGION OF THE SYSTEM. DRY
SLOT TO PUNCH INTO THE WESTERN CWA TUESDAY MORNING...AND CONTINUE TO
SPREAD THROUGH ENTIRE CWA BY TUESDAY AFTERNOON WITH MAJORITY OF
PRECIPITATION EXPECTED TO WANE FROM WEST TO EAST ACROSS THE CWA
TUESDAY. AREA OF WRAP-AROUND PRECIP TO POSSIBLY CLIP THE
NORTHWESTERN/NORTHERN CWA TUESDAY NIGHT INTO WEDNESDAY AS THE SFC
LOW SLIDES NORTHEASTWARD INTO CENTRAL WI AND UPPER LOW TRACKS JUST
NORTHWEST OF THE SFC LOW TRACK. DRY CONDITIONS THEN EXPECTED FOR THE
LATTER PORTION OF THE WEEK.

EXTENDED MODELS DISAGREE TOWARD LATE IN THE PERIOD WITH THE EC
DIGGING A DEEPER BROAD TROUGH ACROSS THE CENTRAL US...DROPPING A
SYSTEM INTO THE SOUTHERN PLAINS CLIPPING SOUTHERN IOWA WITH DEF ZONE
PRECIP SATURDAY. GFS/GFS ENSEMBLE/GEM LEAN MORE TOWARD KEEPING THE
CENTRAL/EASTERN US TROUGH LESS AMPLIFIED ALLOW FOR DRY NORTHWEST
FLOW ALOFT FOR THE WEEKEND. PREVIOUS RUN OF THE EC HAD THE DEF ZONE
RIGHT ACROSS CENTRAL IA...WITH SOUNDINGS INDICATING A CHILLY RAIN.
WILL CONTINUE TO MONITOR THESE PATTERNS...BUT CURRENT TRENDS SUGGEST
LEANING TOWARD THE DRY PATTERN FOR THE UPCOMING WEEKEND AT THIS
TIME.

TEMPERATURES SUNDAY TO STILL REMAIN MILD FOR THIS TIME OF
YEAR...WITH TEMPS TRENDING COOLER THROUGH THE PERIOD AS MUCH COLDER
AIR TO MOVE INTO THE CWA BY MID WEEK INTO NEXT WEEKEND. TEMPS ALOFT
TO APPROACH THE SINGLE DIGITS ABOVE/BELOW 0C...WITH TEMPS EXPECTED
TO BE NEAR THE SEASONAL AVERAGES OR SLIGHTLY COOLER BY THE END OF
THE PERIOD.

&&

.AVIATION...12/18Z
ISSUED AT 1224 PM CDT SAT OCT 12 2013

VFR CONDITIONS EXPECTED THROUGHOUT TAF PERIOD. WINDS WILL REMAIN
ON THE SLIGHTLY BREEZY SIDE THROUGH 23Z THIS EVENING. WINDS WILL
BE FROM THE WEST TO NORTHWEST AT AROUND 10 TO 15 KT...WITH GUSTS
OF 20 TO 25 KT THROUGH 23Z. AFTER THAT...HIGH PRESSURE MOVING
INTO IOWA WILL KEEP CONDITIONS FAIRLY CALM AND QUIET. WINDS SHOULD
DROP TO 5 KT OR LESS OVERNIGHT...AND STAY AROUND 5 TO 10 KT FOR
SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FROST ADVISORY FROM 4 AM TO 8 AM CDT SUNDAY FOR AUDUBON-CALHOUN-
CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER.

&&

SHORT TERM...KOTENBERG
LONG TERM...BEERENDS
AVIATION...KOTENBERG
Hazardous weather outlook, Oct 12, 5:40 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT SAT OCT 12 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
540 AM CDT SAT OCT 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF FROST ARE POSSIBLE EARLY SUNDAY MORNING WITH LOW TEMPERATURES
APPROACHING THE FREEZING MARK OVER FAR NORTHERN IOWA.

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON THROUGH
TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AWB

Nearby

Frost Advisories in Iowa, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.